Hi I am overseas in the South Pacific and don't have the easiest access to a doctor. My problem, how convenient, is with the glans (glands) of my penis. I'm uncircumcised just to fill out all the details, but I don't think that's the problem. I'll start from the beginning: about a year ago I was showering and using Protex - a strong antibacterial soap. Not too long after I started using it a red spot/patch appeared on the glans (glands) of my penis and the soap burned - I think it was too strong maybe although I'm sure tons of men use it without any problem. So I stopped using it, and I never experienced anymore pain, but the red spot remained. Then on the left side of the glans (glands) another spot appeared, but without pain. Finally over the course of time white lines replaced the red spots - as if indicating that the skin had healed. The lines are ever so slightly raised and seem like scar tissue. The tissue of my glans (glands) seemed to change all over too - becoming more glossy/smooth and less textured. I didn't worry too much about it afterwards - but now tonight all of the sudden about three patches and other red dots have appeared effectively covering most of the glans (glands) and there are even a few red spots on the regular skin behind the glans (glands) when the foreskin is pulled back. This time around it's much more sensitive. It looks like a total break out/rash or something - I haven't changed my soap or showering habits though. I have no idea where this is coming from. I applied neosporin to it. I'm not sure if I should be drying it out or moisturizing it. I'm not at all sexually active. I will be back in the States in 3 months and was planning on having it looked at then, but this new development tonight has me concerned. What could it be? balanitis or psoriasis maybe?? Someone mentioned zinc oxide cream because it's just irritated. Yes I think it is just irritated. Before I wasn't sure if I had an infection thus requiring MORE cleaning, or if it was in fact TOO clean and just irritated. Tonight after using soap and having it burn I think it's the latter and that it just needs to rest and be given time to heal. I shower and clean well everyday so an infection seems unlikely. Please help - i'm isolated out here. Thanks!
I do understand your concern. Differentials may be a skin irritation as you have mentioned secondary to the use of medicated soap. It may be a case of contact or allergic dermatitis .It may also be a fungal infection or it could be a psoriatic lesion. These are possible conditions which may contribute to your symptoms.
The skin of the glans (glands) penis is very fragile and is thinner than that of the skin in other parts of the body. Dermatitis and fungal infections may present with redness, vesicles (watery bumps ) and itchiness while psoriatic lesions in the penis may also present with a red rash. The presence of scales may also suggest a psoriatic form of balanitis.
Refrain from touching the area. Do not apply anything at this point as this may only aggravate the condition. Wash the area with a mild cleanser (do not use medicated soap) and observe. Hydrocortisone cream 1% may be applied sparingly over the area. See if this improves.Discuss this with a medical doctor before applying anything.
Psoriasis in the penis is fairly common. They may not necessarily involve other parts of the body. Diagnosis is usually made through a complete physical examination.
Thanks for your quick response! It sounds like dermatitis or a psoriatic lesion then. There isn't any vesicles or itchiness so maybe we can rule out a fungal infection. The red blotches aren't raised or inflamed - it's just a very marked discoloration with the while lines/cracks and the redness. Should I retract the foreskin to air everything out and keep it try or should I leave it as is to keep it moist?
My current aresenal of products are:
Gold Bond Medicated Body Powder (there's zinc in that) which will dry it out.
Triple Antibiotic Ointment (basically neosporin)
General anti-fungal cream (for athlete's foot, jock itch, etc.)
Should I try any of these? The Hydrocortisone cream you mentioned - that's for itching right?
I may be just under stress and needing more sleep. During the last few days the otherwise stagnant discoloration on the glans (glands) has aggravated, I've developed a small case of athlete's foot on my toe, and I've got a cold now. Ah yes, this along with irregular bowel movements. Everything's going haywire, lol.
I realize this is years later, and your problem must have got better by now (I hope!). I just thought I'd throw this out there for anyone else with this problem stumbling onto here from Google.
When athlete's foot appears along with an odd rash, there's a pretty good chance that rash is also due to a fungal infection. It's because fungal infections in one part of the body encourage fungal infections elsewhere. The bowel irregularity is likely to be digestive yeast proliferation as well (intestinal Candidiasis).
If you are fighting yeast, avoid rawer forms of dairy like milk and cream. Cranberry often helps with yeast as well. It has yeast fighting constituents. And small/normal amounts of cinnamon may promote a healthy immune system to better fight yeast. (But larger amounts are easily toxic, so don't overdo it.) But if these simple home remedies don't help you, you'll have to see a doctor for the really strong antifungal drugs and an exam to make sure you're ok (or if it even is yeast).
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.